How to Treat Nosebleeds: First Aid Treatment

How to Treat Nosebleeds: First Aid Treatment

Nosebleeds are common in both adults and children. Our noses have a rich blood supply that helps warm the air we breathe in. Nosebleeds can occur spontaneously or following irritation or trauma to the nose. People who take blood-thinning medications are more at risk of developing nosebleeds and these nosebleeds can be difficult to stop. If a nosebleed does not stop after twenty minutes, seek medical attention; the blood vessel causing the nosebleed will need to be treated to stop further bleeding. In addition, although rare, recurrent nosebleeds can be a sign of a more serious underlying medical problem and should be investigated by a medical professional.

Rarely, a serious nosebleed can be life-threatening and can lead to shock from excessive blood loss. Always be aware of the potential for shock, and call EMS if the bleeding is uncontrollable or the victim goes into shock. Victims who take medication to thin their blood are more at risk of having a serious nosebleed and requiring medical intervention to stop the bleeding.

First Aid Treatment for a Nosebleed

1. Lean the victim forward.

2. Ask the victim to pinch the soft part of the nose for a minimum of ten minutes without releasing.

3. If the bleeding is ongoing after the first ten minutes, ask the victim to reapply pressure for ten more minutes.

4. A cold compress or ice pack can be applied to the nose to reduce blood flow to the area.

5. If the nosebleed has not stopped after twenty minutes, seek urgent medical advice.

Once the nosebleed has stopped, the victim should not pick or blow his nose for at least twelve hours. If a victim has recurrent nosebleeds, then he should seek medical attention to investigate the underlying cause of the bleeding.

Lean Forward Not Backward

Victims with a nosebleed should lean forward, not backward. By leaning forward, the victim will enable the blood to drain out the nose and not down into the throat. Leaning backward can cause the victim to swallow blood, and this can cause vomiting.

Blood-Thinning Medication

Some people take blood-thinning (anticoagulant) medication for heart conditions or following a blood clot. Examples of these medications include warfarin (Coumadin), rivaroxaban, apixaban, and dabigatran. These medications can make nosebleeds very difficult to stop, and the victim may require medical intervention to find and stop the bleeding blood vessel. Also, you should be aware that in patients taking warfarin, a nosebleed may be a sign of dangerously thin blood. These victims may need a blood test to check the warfarin levels and dose adjustment as necessary by a medical professional.

YOU MAY ALSO LIKE